- Patients using low-dose aspirin for cardiovascular prophylaxis who were co-prescribed a proton pump inhibitor (PPI) and continued for at least 1 month were at a lower risk of upper gastrointestinal bleeding (UGIB) than those who discontinued PPI therapy.
- However, short- or long-term co-therapy with a PPI had no effect on lower gastrointestinal bleeding (LGIB) risk.
Why this matters
- Findings support previous reports that PPIs are effective as protective agents against low-dose aspirin-related UGIB.
- Physicians should consider prompt PPI co-prescription as delaying use is associated with an increased risk of UGIB.
- This population-based observational study used UK primary care data and included 199,079 new users of low-dose aspirin and a 1:1 matched non-users at the start of follow-up who were followed for a maximum of 14 years (mean 5.4 years).
- 987 UGIB cases, 2160 UGIB controls; and 1428 LGIB cases, 4100 LGIB were identified as current users of low-dose aspirin.
- Funding: Bayer AG.
- UGIB risk:
- Concomitant current use of low-dose aspirin and PPI for >1 month was associated with a lower risk of UGIB (OR, 0.69; 95% CI, 0.54-0.88); the risk was more than 2-fold for ≤1 month PPI use (OR, 2.65; 95% CI, 1.62-4.30).
- ORs for PPI initiation on/before the start of aspirin therapy and after the start of aspirin therapy were 1.66 (95% CI, 0.63-4.36) and 3.05 (95% CI, 1.75-5.33) respectively.
- LGIB risk:
- PPI was not associated with a change in LGIB risk (PPI use >1 month: OR 0.98, 95% CI: 0.81–1.17; ≤1 month use: OR, 1.12; 95% CI, 0.73-1.71).
- The lack of association was still evident regardless of the timing of PPI initiation in relation to the start of low-dose aspirin therapy.
- Possibility of residual confounding.
- Possible misclassification of PPI use.